Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

July 21, 2016Carroll County, Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2016, 8:31 PM CDT for Carroll County, Jo Daviess County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2016, 8:31 PM CDT (01:31 UTC)
Expired
Jul 21, 2016, 9:30 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 67 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4571 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
2.4
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS53 KDVN 220131
SVRDVN
ILC015-085-220230-
/O.NEW.KDVN.SV.W.0065.160722T0131Z-160722T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CARROLL COUNTY IN NORTHWESTERN ILLINOIS...
  EASTERN JO DAVIESS COUNTY IN NORTHWESTERN ILLINOIS...

* UNTIL 930 PM CDT

* AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR APPLE
  RIVER... OR 15 MILES EAST OF GALENA...MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAVANNA...ELIZABETH...WOODBINE...APPLE RIVER...SCHAPVILLE...
  MASSBACH...THOMSON...APPLE CANYON LAKE...
  MISSISSIPPI PALISADES STATE PARK...THOMSON CAUSEWAY...
  CANYON CAMP...CENTER HILL AND WACKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4193 9004 4193 9014 4198 9015 4201 9014
      4208 9017 4212 9016 4213 9019 4220 9022
      4251 9022 4251 9008
TIME...MOT...LOC 0131Z 013DEG 19KT 4244 9012 

HAIL...<.75IN
WIND...60MPH
 
$$

NICHOLS
2 follow-up statements
072 
WWUS53 KDVN 220143
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT THU JUL 21 2016

ILC015-085-220230-
/O.CON.KDVN.SV.W.0065.000000T0000Z-160722T0230Z/
CARROLL IL-JO DAVIESS IL-
843 PM CDT THU JUL 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN CARROLL AND EASTERN JO DAVIESS COUNTIES...

AT 843 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WOODBINE...OR
16 MILES EAST OF GALENA...MOVING SOUTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAVANNA...ELIZABETH...WOODBINE...APPLE RIVER...SCHAPVILLE...
MASSBACH...THOMSON...APPLE CANYON LAKE...
MISSISSIPPI PALISADES STATE PARK...THOMSON CAUSEWAY...CANYON CAMP...
CENTER HILL AND WACKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4193 9004 4193 9014 4198 9015 4201 9014
      4208 9017 4212 9016 4213 9019 4220 9022
      4251 9022 4251 9008
TIME...MOT...LOC 0143Z 002DEG 32KT 4236 9012 

HAIL...<.75IN
WIND...60MPH
 
$$

NICHOLS
314 
WWUS53 KDVN 220221
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT THU JUL 21 2016

ILC015-085-220230-
/O.EXP.KDVN.SV.W.0065.000000T0000Z-160722T0230Z/
CARROLL IL-JO DAVIESS IL-
921 PM CDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CARROLL AND EASTERN JO
DAVIESS COUNTIES WILL EXPIRE AT 930 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  

STRONG WINDS OVER 40 MPH MAY STILL BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN ILLINOIS...AND EAST CENTRAL IOWA.

LAT...LON 4193 9004 4193 9014 4198 9015 4201 9014
      4208 9017 4212 9016 4213 9019 4220 9022
      4251 9022 4251 9008
TIME...MOT...LOC 0147Z 013DEG 19KT 4236 9012 

$$

NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:43 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 6:43 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
643 PM CDT THU JUL 21 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 308 PM CDT Thu Jul 21 2016

18z surface data has a frontal boundary from western Lake Superior
to the South Dakota/Nebraska border. Dew points were in the 70s
across the Midwest with pockets of dew points in the low 80s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The excessive heat warning will continue through Friday.

Very hot and humid conditions will continue through sunset with no
rain expected.

After sunset, the forecast becomes a conditional IF...THEN
situation. IF a thunderstorm complex develops along the IA/MN border
THEN thunderstorms will likely overspread at least the eastern two
thirds of the area. IF thunderstorms occur THEN overnight lows will
be lower than forecast.

IF no thunderstorm complex develops THEN very warm and humid
conditions will be seen through sunrise Friday with low temperatures
potentially higher than forecast.

Right now the current forecast is for isolated to low end scattered
convection developing based on an old rule of thumb about morning
accas over the area.

What happens tonight will influence Friday. IF no thunderstorms
occur Thursday night THEN very hot and humid conditions will be seen
Friday with high temperatures potentially warmer than forecast.

IF thunderstorms occur Thursday night into Friday THEN clouds and
convection may persist keeping temperatures much cooler than
forecast.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 308 PM CDT Thu Jul 21 2016

The period of excessive heat will continue synoptically through
Saturday, if not Sunday. However, as we get past Friday, the
probability of MCS contamination seems to become more likely and I
will not yet extend the headline through Sunday. Over all, our
situation remains very much steady state as it is tonight, we are
playing with fire.  The warm side of the nearby boundary has every
seasonal variable supporting exceptional heat, from duration to crop
transpiration, to frontal convergence just north of deep
southwesterly flow, we are in the hot zone. Along the edge of the
heat, like today, both progressive MCS and flash flood producing
back building MCS are likely each day. The potential for any of
these to back build into the CWA are strong, and if they do, a short
respite from heat may occur. We will need to continue with the most
likely hazard of heat, through Saturday, and if now storms occur
Saturday night, they Sunday as well. Highs in the lower to mid 90s
are expected both Saturday and Sunday, though dewpoints Sunday may
be a few degrees lower than now, in the lower to mid 70s.

Monday onward, the models build high pressure into the upper
Midwest, and with northwest flow aloft, this should bring dewpoints
back to the 60s for much of next week. The dry weather should begin
to get active again by Tuesday night again, as a mid week short wave
crosses the plains. The GFS  brings another prolonged period of MCS
with this return flow, while the ECMWF has a much deeper trof and
cooler air mass in place beyond Wednesday.  Given the active
monsoonal flow, and weaker synoptic July pattern, it seems the GFS
may be most accurate unfortunately.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 637 PM CDT Thu Jul 21 2016

Mostly VFR conditions to continue with possible episodes of convection
lasting into late tonight and possibly lasting well into Friday. These
storms could be strong to severe with high winds and MVFR to IFR conditions.
Have a tempo group at DBQ terminal for gusts to 35 Kts til 10 PM CDT
and VCTS wording other terminals due to low confidence at this time.
Wind generally southerly at 5 to 15 Kts.

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
     Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Nichols
Hazardous weather outlook, Jul 21, 4:00 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT THU JUL 21 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-222100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 PM CDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT. A FEW OF THE STORMS MIGHT BE SEVERE WITH STRONG WINDS
IN EXCESS OF 60 MPH THE MAIN THREAT. VERY HEAVY RAIN WILL ALSO BE
POSSIBLE WITH THE STORMS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF STORMS FRIDAY THROUGH SATURDAY. A FEW STRONG
TO SEVERE STORMS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH SATURDAY FOR
THE ENTIRE AREA. HEAT INDICES RANGING FROM 100 TO 115 DEGREES ARE
POSSIBLE THROUGH SATURDAY. PLEASE TAKE SAFETY PRECAUTIONS IF YOU
MUST BE OUTDOORS. BE SURE TO DRINK PLENTY OF CLEAR FLUIDS TO STAY
HYDRATED. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

In the hours before

Special weather statement, Jul 21, 8:03 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 PM CDT THU JUL 21 2016

ILZ001-002-007-220245-
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL
803 PM CDT THU JUL 21 2016

...LINE OF STORMS WITH STRONG AND GUSTY WINDS TO ARRIVE BETWEEN
8:30 PM AND 9:30 PM CDT...

A LINE OF THUNDERSTORMS MOVING SOUTH SOUTHEAST WILL PRODUCE STRONG
AND GUSTY WINDS OF 35 TO OVER 50 MPH. ISOLATED HIGHER WINDS MAY ALSO
BE POSSIBLE. TORRENTIAL RAINFALL RATES OVER 2 INCHES AN HOUR MAY
OCCUR ALONG WITH FREQUENT LIGHTNING.

INDIVIDUALS SHOULD SECURE LOOSE ITEMS AND ANYTHING THAT CAN BE
IMPACT BY HIGH WINDS.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:09 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.